New York, 2012Flash Flooding in New York, August 15, 2012
August 15, 2012 · NWS OKX · 6 events in 3 counties and zones
A low pressure system and upper level disturbance moved through the Northeast during the morning and afternoon hours, producing multiple rounds of thunderstorms with torrential rain and flash flooding in Queens, Nassau and Suffolk Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system and upper level disturbance moved through the Northeast during the morning and afternoon hours, producing multiple rounds of thunderstorms with torrential rain and flash flooding in Queens, Nassau and Suffolk Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 15, 9:48 AM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 15, 9:48 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1048 AM EDT WED AUG 15 2012
.SYNOPSIS...
A WEAK LOW PRESSURE TROUGH WILL LINGER OVER THE REGION TODAY AND
HELP TRIGGER SCATTERED TO NUMEROUS THUNDERSTORMS INTO THIS
EVENING. THE TROUGH WILL THEN PASS TO THE EAST LATE WEDNESDAY
NIGHT. WEAK HIGH PRESSURE WILL BUILD ACROSS THURSDAY THROUGH
FRIDAY...THEN A SLOW MOVING COLD FRONT WILL MOVE ACROSS FRIDAY
NIGHT THROUGH SATURDAY. LOW PRESSURE DEVELOPING ALONG THE FRONT
WILL PASS THROUGH THE REGION OVER THE WEEKEND. HIGH PRESSURE WILL
THEN RETURN FOR THE NEW WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1045 AM UPDATE...TSTMS EXITING ERN LI HAVE PUT OUT A SOLID OUTFLOW
BOUNDARY OVER THE OCEAN. THIS SHOULD KEEP THINGS SOMEWHAT CAPPED
OVER THE OCEAN AND AT LEAST MOST OF LI TIL NOON. AN ISOLD TSTM
COULD POP ANYWHERE ELSE HOWEVER AT ANY TIME. FOR THIS REASON DO
NOT COMPLETELY TRUST THE 12Z NAM INITIATION TIMES/PLACEMENT
TODAY...AND WILL CONTINUE TO FOCUS ON TSTM DEVELOPMENT NEAR OR AFT
16Z AS HEIGHTS FALL AND CAP IS BKN. UPDATED HWO AND FCST TO
INCLUDE SVR WORDING. 12Z KOKX SOUNDING HAS OVER 3000 J/KG SB CAPE
AND NO CIN IF A TEMP OF 85 IS REALIZED. HAVE THEREFORE INCLUDED
LARGE HAIL POTENTIAL IN THE SVR THREAT.
LIMITING FACTOR FOR SVR THREAT TODAY WILL BE IF WIDESPREAD TSTMS
DEVELOP BEFORE PEAK HEATING.
NO OTHER SIGNIFICANT CHANGES MADE TO THE FCST.
THERE WILL BE A BREAK IN CONVECTION FROM THIS MORNING THROUGH THIS
AFTERNOON...AND TSTMS WILL BECOME NUMEROUS IN COVERAGE...
ESPECIALLY LATE THIS AFTERNOON AND THIS EVENING AS A VIGOROUS MID
LEVEL SHORTWAVE TROUGH APPROACHES FROM THE OH VALLEY AND PHASES
WITH ANOTHER APPROACHING UPPER TROUGH TO ITS NORTH. CONCUR WITH
SPC DAY 1 SLIGHT RISK FOR ENTIRE CWA...WITH PULSE/MULTICELL
CONVECTION CAPABLE OF PRODUCING DAMAGING WIND GUSTS...ALSO
FREQUENT LIGHTNING...AND HEAVY RAIN AS PW REMAINS NEAR 1.75 INCHES
AND CORFIDI VECTORS INDICATE POTENTIAL FOR BACK-BUILDING OF STORM
CLUSTERS AND TRAINING OF CELLS.
CONVECTIVE THREAT SHOULD SHIFT TO THE EAST AND WANE LATER
TONIGHT...WITH PATCHY FOG POSSIBLE WHERE HEAVY RAIN HAS FALLEN.
HIGH TEMPS TODAY WILL BE IN THE 80S...WITH LOWS TONIGHT IN THE 60S
TO LOWER 70S...CLOSE TO A 00Z MAV/MET GUIDANCE BLEND.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
LAST OF THE CONVECTION MAY STILL BE CLEARING ERN SECTIONS EARLY IN
THE MORNING PER SLOWER 00Z AS COMPARED TO THE GFS. OTHERWISE...EXPECT
DRY CONDITIONS...WITH PLENTY OF SUNSHINE AND ONLY SOME FAIR WX
CU...WITH SLIGHTLY WARMER TEMPS IN THE MID AND UPPER 80S...BUT
WITH LOWER DEWPOINTS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HIGH PRES OVER THE AREA DEPARTS FRIDAY MORNING...THEN A SLOW MOVING
COLD FRONT APPROACHES FROM THE WEST. SHOWERS AND THUNDERSTORMS AHEAD
OF THE FRONT WILL ENTER THE REGION FROM WEST TO EAST DURING THE DAY
ON FRIDAY. SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD
OVER THE AREA FRIDAY NIGHT INTO SATURDAY AS THE COLD FRONT MOVES
CLOSER AND HAS UPPER LEVEL SUPPORT FROM AN H5 TROUGH AND MID-LEVEL
SHORTWAVES.
THEREAFTER...LOW CONFIDENCE FORECAST FOR THE WEEKEND AS THE MODELS
HAVE DIFFERENT SOLUTIONS. LOW PRES FORMS OVER THE DELMARVA SOMETIME
EARLY SATURDAY...THEN TRACKS NORTHEAST ALONG THE FRONT. THE GFS
BRINGS THE FRONT THROUGH THE REGION MUCH QUICKER THAN THE ECMWF...
AND KEEPS THE LOW EAST OF THE REGION. THE ECMWF BRINGS THE LOW OVER
THE AREA DURING THE DAY SATURDAY INTO SATURDAY NIGHT. PRECIPITATION
WOULD THEN LINGER INTO SUNDAY AS H5 TROUGH FOLLOWS THROUGH THE
REGION. WILL CARRY CHANCE POPS FOR MOST OF THE WEEKEND...BUT THIS IS
SUBJECT TO ADJUSTMENTS.
LOCALLY HEAVY RAIN IS POSSIBLE WITH PWATS AROUND 2" STARTING ON
FRIDAY.
HIGH PRES BEGINS TO BUILD INTO THE REGION STARTING ON SUNDAY. PRECIP
TAPERS OFF FROM WEST TO EAST...THOUGH A FEW LINGERING SHOWERS AND
POSSIBLE THUNDERSTORMS ARE POSSIBLE THROUGH MONDAY AS UPPER TROUGH
AND H5 SHORTWAVES TRACK ACROSS THE REGION. DRY WEATHER EXPECTED BY
FRIDAY WITH HIGH PRES BUILDING EAST.
SOUTHERLY FLOW ON FRIDAY WILL PUSH TEMPS INTO THE MID-UPPER 80S AND
MAY COME CLOSE TO 90 IN/AROUND NYC. OTHERWISE...HIGHS WILL BE IN THE
UPPER 70S TO LOWER 80S DURING THE PERIOD...WHICH IS RIGHT AROUND
NORMAL FOR THIS TIME OF YEAR.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
TROUGH OF LOW PRESSURE WILL REMAIN ACROSS THE AREA TODAY. WEAK
LOW PRESSURE WILL SLOWLY LIFT NORTHEAST TOWARDS NYC TODAY AND THEN
PASS OVER OR JUST SOUTH OF THE AREA TONIGHT.
LOW CONFIDENCE WIND FORECAST...ESPECIALLY LATER THIS AFTERNOON AND
TONIGHT. LIGHT NE-E WINDS SHOULD BECOME SOUTHERLY LATER THIS
MORNING AND EARLY AFTERNOON.
MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY THIS MORNING HAS
ENDED WITH GENERALLY VFR EXPECTED AT ALL TERMINALS THROUGH THIS
EVE. THE ONLY EXCEPTION WILL BE IN TSTMS THAT ARE EXPECTED TO
REDEVELOP THIS AFTERNOON AND EVENING. STORMS SHOULD BEGIN TO
DEVELOP AROUND MIDDAY TO THE WEST OF THE AREA...BUT BEST TIMING OF
AFFECTING THE LOCAL TERMINALS IS BETWEEN 17Z AND 21Z ACROSS
WESTERN TERMINALS AND 20Z TO 00Z AT EASTERN TERMINALS. SOME OF
THIS ACTIVITY MAY LINGER BEYOND THIS TIME FRAME AS THE LOW AND
UPPER LEVEL TROUGH SLOWLY PASSES THROUGH BUT CONFIDENCE IS LOW
ATTM SO HAVE ONLY KEPT -SHRA IN THE FORECAST.
PATCHY MVFR FOG IS POSSIBLE OUTSIDE OF NYC TERMINALS LATE
TONIGHT.
...NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KJFK FCSTER COMMENTS: LOW CONFIDENCE IN WIND
FORECAST...ESPECIALLY AFT 18Z. TSTMS MAY CONTINUE INTO THE EVE.
KLGA FCSTER COMMENTS: LOW CONFIDENCE IN WIND
FORECAST...ESPECIALLY AFT 18Z. TSTMS MAY CONTINUE INTO THE EVE.
KEWR FCSTER COMMENTS: LOW CONFIDENCE IN WIND
FORECAST...ESPECIALLY AFT 18Z. TSTMS MAY CONTINUE INTO THE EVE.
THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS GREEN...WHICH
IMPLIES SLANT RANGE VISIBILITY 7SM OR GREATER OUTSIDE OF CLOUD.
KTEB FCSTER COMMENTS: LOW CONFIDENCE IN WIND
FORECAST...ESPECIALLY AFT 18Z. TSTMS MAY CONTINUE INTO THE EVE.
KHPN FCSTER COMMENTS: LOW CONFIDENCE IN WIND FORECAST...ESPECIALLY
AFT 18Z. TSTMS MAY CONTINUE INTO THE EVE.
KISP FCSTER COMMENTS: LOW CONFIDENCE IN WIND FORECAST...ESPECIALLY
AFT 18Z. TSTMS MAY CONTINUE INTO THE EVE.
OUTLOOK FOR 12Z THURSDAY THROUGH SATURDAY...
.THU...VFR. NW FLOW.
.FRI...TSTMS (POSSIBLE LINE) LATE FRI AFTN INTO OVERNIGHT WITH
PASSAGE OF A COLD FRONT.
.SAT-SUN...VFR. N-NW FLOW.
&&
.MARINE...
PREVAILING SUB-SCA CONDS EXPECTED THROUGH THE WEEKEND.
THUNDERSTORMS THROUGH TONIGHT AND AGAIN FRIDAY AFTERNOON THROUGH
SUNDAY COULD RESULT IN LOCALLY REDUCED VSBY AND WIND GUSTS OVER
35 KT.
&&
.HYDROLOGY...
BASIN AVG QPF THROUGH WED NIGHT SHOULD RANGE FROM 3/4 TO 1 1/4
INCH...HIGHER OVER LONG ISLAND AND CT. LOCALLY HIGHER AMOUNTS OVER
2 INCHES ARE POSSIBLE. FLASH FLOOD THREAT IS LOW TO MODERATE...AND
MAY EVENTUALLY REQUIRE A SHORT FUSED WATCH FOR THIS AFTERNOON
AND EVENING.
A SLOW MOVING COLD FRONT WILL MOVE ACROSS FROM FRIDAY AFTERNOON
THROUGH EARLY SATURDAY...THEN LOW PRES MAY IMPACT THE REGION
SATURDAY THROUGH SUNDAY. PW VALUES NEAR 2 INCHES AHEAD OF THE FRONT
WILL BRING AN ELEVATED THREAT OF HEAVY RAIN...WHICH COULD RESULT IN
MINOR FLOODING IN SOME AREAS.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS...GOODMAN/MPS
NEAR TERM...JMC/GOODMAN/MPS
SHORT TERM...GOODMAN
LONG TERM...MPS
AVIATION...
MARINE...GOODMAN/MPS
HYDROLOGY...GOODMAN/MPS
Hazardous weather outlook, Aug 15, 9:00 AM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1000 AM EDT WED AUG 15 2012
ANZ330-335-338-340-345-350-353-355-161400-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1000 AM EDT WED AUG 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORM DEVELOPMENT IS LIKELY THIS AFTERNOON AND EVENING.
SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING WINDS IN EXCESS
OF 35 KT...HAIL AND TORRENTIAL RAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A SLOW MOVING COLD FRONT WILL MOVE ACROSS FROM FRIDAY AFTERNOON
THROUGH EARLY SATURDAY...THEN LOW PRESSURE MAY IMPACT THE REGION
THIS WEEKEND. THESE SYSTEMS COULD PRODUCE THUNDERSTORMS WITH VERY
HEAVY RAIN AND GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-161400-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
1000 AM EDT WED AUG 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORM DEVELOPMENT IS LIKELY THIS AFTERNOON AND EVENING.
SOME OF THE STORMS COULD BE SEVERE. THE PRIMARY THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.
IN ADDITION TO THE THE SEVERE THREAT...ANY STORMS WHICH DEVELOP
WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL...WHICH COULD
LEAD TO AREAS OF FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A SLOW MOVING COLD FRONT WILL MOVE ACROSS FROM FRIDAY AFTERNOON
THROUGH EARLY SATURDAY...THEN LOW PRESSURE MAY IMPACT THE REGION
THIS WEEKEND. THESE SYSTEMS COULD PRODUCE THUNDERSTORMS WITH VERY
HEAVY RAIN AND GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
JMC
In the hours before
Special weather statement, Aug 15, 6:24 AM EST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
724 AM EDT WED AUG 15 2012
CTZ007-008-011-012-151215-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-SOUTHERN
NEW LONDON-
724 AM EDT WED AUG 15 2012
...STRONG THUNDERSTORM WILL IMPACT MIDDLESEX AND NEW LONDON
COUNTIES...
AT 721 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORTH LYME...OR NEAR CHESTER...AND MOVING
EAST AT 35 MPH.
THIS STORM WILL BE...
NEAR SALEM BY 730 AM.
NEAR SALEM BY 735 AM.
NEAR GALES FERRY BY 750 AM.
NEAR LEDYARD CENTER BY 755 AM.
NEAR PRESTON BY 800 AM.
5 MILES SOUTH OF VOLUNTOWN BY 815 AM.
WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY
HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1 INCH PER HOUR...IS
OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4142 7179 4140 7184 4134 7182 4132 7184
4133 7194 4130 7198 4131 7208 4129 7211
4130 7217 4132 7219 4128 7220 4130 7243
4148 7249 4167 7217 4164 7198 4165 7180
4164 7178
MPSSpecial weather statement, Aug 15, 6:50 AM EST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
750 AM EDT WED AUG 15 2012
NYZ079-081-151300-
NORTHEAST SUFFOLK-SOUTHEAST SUFFOLK-
750 AM EDT WED AUG 15 2012
...STRONG THUNDERSTORM WILL IMPACT SUFFOLK COUNTY...
AT 747 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF WADING RIVER...AND MOVING EAST
AT 25 MPH.
THIS STORM WILL BE...
6 MILES NORTH OF RIVERHEAD BY 820 AM.
NEAR MATTITUCK BY 825 AM.
NEAR PECONIC BY 835 AM.
5 MILES NORTH OF SHINNECOCK HILLS BY 840 AM.
6 MILES NORTH OF SOUTHAMPTON BY 850 AM.
NEAR NOYACK BY 855 AM.
WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY
HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1 INCH PER HOUR...IS
OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4105 7218 4104 7218 4093 7222 4087 7235
4081 7256 4092 7288 4097 7287 4099 7263
4106 7248 4109 7245 4110 7240 4108 7227
4105 7226 4104 7220
MPSSpecial weather statement, Aug 15, 10:01 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1101 AM EDT WED AUG 15 2012
NYZ176>179-151530-
NORTHERN NASSAU-NORTHERN QUEENS-SOUTHERN NASSAU-SOUTHERN QUEENS-
1101 AM EDT WED AUG 15 2012
...RAPIDLY DEVELOPING THUNDERSTORMS WILL IMPACT CENTRAL NASSAU AND
QUEENS COUNTIES...
AT 1058 AM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR GARDEN CITY...AND MOVING EAST AT 5 MPH.
PEOPLE IN CENTRAL NASSAU AND QUEENS COUNTIES...INCLUDING ELMONT...
LYNBROOK...VALLEY STREAM...GARDEN CITY...BALDWIN...MINEOLA...
HEMPSTEAD...WESTBURY...HICKSVILLE AND LEVITTOWN...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS. IN ADDITION...VERY HEAVY RAIN...IS OCCURRING WITH THESE
STORMS. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS...MINOR
FLOODING OF POOR DRAINAGE AREAS...AND REDUCED VISIBILITY.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4079 7378 4079 7377 4078 7376 4080 7376
4087 7349 4071 7343 4070 7343 4069 7342
4066 7342 4062 7373
JMCLocal storm report, Aug 15, 10:29 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1129 AM EDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 AM HAIL MINEOLA 40.75N 73.64W
08/15/2012 M0.88 INCH NASSAU NY TRAINED SPOTTER
TRAINED SPOTTER
&&
TFMLocal storm report, Aug 15, 10:38 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1138 AM EDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 AM HAIL GLEN COVE 40.87N 73.64W
08/15/2012 M0.88 INCH NASSAU NY TRAINED SPOTTER
TRAINED SPOTTER
&&
TFMLocal storm report, Aug 15, 10:49 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1149 AM EDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 AM HAIL CARLE PLACE 40.75N 73.61W
08/15/2012 M0.88 INCH NASSAU NY TRAINED SPOTTER
TRAINED SPOTTER
&&
TFMFlash Flood, Nassau
- When
- August 15, 10:52 AM EST to 11:40 AM EST
- Where
- Nassau County, 0.05 mi E of Hillside Manor to 0.77 mi SE of Hillside Manor
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.750, -73.619
In Carle Place, the intersections of Westbury Ave. and Glen Cove Rd. and Cherry Ln. and Atlantic Ave. were flooded and impassable.
Flash Flood, Nassau
- When
- August 15, 11:25 AM EST to 11:40 AM EST
- Where
- Nassau County, 0.45 mi W of Mineola to 0.4 mi W of Mineola
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.750, -73.639
In Mineola, nine feet of water accumulated under the railroad tressel near Elm Pl. and Jericho Turnpike.
Flash Flood, Suffolk
- When
- August 15, 12:15 PM EST to 1:00 PM EST
- Where
- Suffolk County, 0.62 mi SW of Islip Terrace to 0.49 mi SW of Islip Terrace
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.744, -73.209
In Islip, the intersection of West Pine St. and Rt. 111 was impassable due to flooding.
Flash Flood, Queens
- When
- August 15, 1:05 PM EST to 2:00 PM EST
- Where
- Queens County, 0.55 mi E of Woodhaven to 0.59 mi E of Woodhaven
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 40.699, -73.840
In Richmond Hill, the intersection of 86th Ave. and 110th St. was impassable due to two ft. of standing water.
Flash Flood, Queens
- When
- August 15, 1:30 PM EST to 2:00 PM EST
- Where
- Queens County, 1.3 mi NNW of Richmond Hill to 2.24 mi N of Richmond Hill
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 40.717, -73.830
All lanes were blocked with several disabled vehicles due to flooding on the eastbound Grand Central Pkwy. at the Kew Gardens Interchange. All lanes were also blocked due to flooding on the northbound Van Wyck Expressway between JFK Federal Circle and the Grand Central Pkwy.
Flash Flood, Queens
- When
- August 15, 3:30 PM EST to 4:10 PM EST
- Where
- Queens County, 1.22 mi NNW of Richmond Hill to 1.05 mi NNW of Richmond Hill
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 40.716, -73.831
The westbound Grand Central Pkwy. was closed at the Van Wyck Expy. due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Jersey, August 15, 20121 death · $5,000 · 1.25 in hail · 8 events
- Damaging Wind and Lightning Strike in New Jersey, August 15, 2012$8.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Wisconsin, August 15 to 16, 2012$61,000 · 1.5 in hail · 18 events
- Flooding and Damaging Winds in Massachusetts, August 15, 2012$57,000 · 8 events
- Flash Flooding and Hail in Mississippi, August 15 to 16, 2012$37,000 · 1.25 in hail · 10 events
- Damaging Wind in Texas, August 15, 2012$50,000 · 1 event
- Flash Flood and Damaging Wind in Arizona, August 15, 2012$45,000 · 56 kt wind · 2 events
- Flash Flood and Flooding in Massachusetts, August 15, 2012$35,000 · 50 kt wind · 5 events
- Damaging Winds in Virginia, August 15, 2012$26,000 · 50 kt wind · 11 events
- Wildfire in Kansas, August 15 to 16, 2012$25,000 · 1 event
- Hail and Damaging Winds in New York, August 15, 2012$7,000 · 1.5 in hail · 12 events
- Flooding in Rhode Island, August 15, 2012$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408888, 408889, 408890, 408891, 411588, 411589.